Alert archive / Oregon / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Medford, OR

December 27, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Dec 27, 2020, 2:32 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 29, 2020, 1:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2020, 2:32 PM PST (22:32 UTC)
In effect from
Dec 29, 2020, 1:00 PM PST
Expired
Dec 29, 2020, 10:00 PM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WHUS46 KMFR 272232
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
232 PM PST Sun Dec 27 2020

ORZ021-022-281045-
/O.NEW.KMFR.BH.S.0012.201229T2100Z-201230T0600Z/
South Central Oregon Coast-Curry County Coast-
232 PM PST Sun Dec 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...Increased risk for sneaker waves are expected. These 
  are waves with higher run-ups than expected, and they are 
  dangerous to beach goers.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Sneaker waves can threaten your life. Even during 
  calm conditions sneaker waves can sweep up the beach without 
  warning and knock unsuspecting people over and pull them out to 
  sea. Shock and hypothermia can occur quickly in the cold Pacific
  waters. Logs and other debris can be lifted and carried by 
  these waves, crushing or entrapping unsuspecting victims 
  underneath.

* ADDITIONAL DETAILS...With nice weather, higher tides and the
  holidays, the threat for sneaker waves will be high for unaware 
  beach goers Tuesday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
678 
WHUS46 KMFR 281026
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
226 AM PST Mon Dec 28 2020

ORZ021-022-290000-
/O.CON.KMFR.BH.S.0012.201229T2100Z-201230T0600Z/
South Central Oregon Coast-Curry County Coast-
226 AM PST Mon Dec 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Increased risk for sneaker waves are expected. These 
  are waves with higher run-ups than expected, and they are 
  dangerous to beach goers.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Sneaker waves can threaten your life. Even during 
  calm conditions sneaker waves can sweep up the beach without 
  warning and knock unsuspecting people over and pull them out 
  to sea. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  carried by these waves, crushing or entrapping unsuspecting 
  victims underneath.

* ADDITIONAL DETAILS...With nice weather, incoming tides, and the
  holidays, the threat for sneaker waves will be high for unaware
  beach goers Tuesday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
876 
WHUS46 KMFR 282317
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
317 PM PST Mon Dec 28 2020

ORZ021-022-290730-
/O.CON.KMFR.BH.S.0012.201229T2100Z-201230T0600Z/
South Central Oregon Coast-Curry County Coast-
317 PM PST Mon Dec 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Increased risk for sneaker waves are expected. These 
  are waves with higher run-ups than expected, and they are 
  dangerous to beach goers.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Sneaker waves can threaten your life. Even during 
  calm conditions sneaker waves can sweep up the beach without 
  warning and knock unsuspecting people over and pull them out 
  to sea. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  carried by these waves, crushing or entrapping unsuspecting 
  victims underneath.

* ADDITIONAL DETAILS...With nice weather, incoming tides, and the
  holidays, the threat for sneaker waves will be high for unaware
  beach goers Tuesday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
101 
WHUS46 KMFR 290726
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1126 PM PST Mon Dec 28 2020

ORZ021-022-300000-
/O.CON.KMFR.BH.S.0012.201229T2100Z-201230T0600Z/
South Central Oregon Coast-Curry County Coast-
1126 PM PST Mon Dec 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Increased risk for sneaker waves are expected. These 
  are waves with higher run-ups than expected, and they are 
  dangerous to beach goers.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Sneaker waves can threaten your life. Even during 
  calm conditions sneaker waves can sweep up the beach without 
  warning and knock unsuspecting people over and pull them out 
  to sea. Shock and hypothermia can occur quickly in the cold 
  Pacific waters. Logs and other debris can be lifted and 
  carried by these waves, crushing or entrapping unsuspecting 
  victims underneath.

* ADDITIONAL DETAILS...With nice weather, incoming tides, and 
  the holidays, the threat for sneaker waves will be high for 
  unaware beach goers Tuesday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
067 
WHUS46 KMFR 292240
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
240 PM PST Tue Dec 29 2020

ORZ021-022-301300-
/O.NEW.KMFR.SU.Y.0009.201231T0000Z-201231T1800Z/
/O.CON.KMFR.BH.S.0012.000000T0000Z-201230T0600Z/
South Central Oregon Coast-Curry County Coast-
240 PM PST Tue Dec 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM PST
THURSDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 24
  feet are expected. For the Beach Hazards Statement, increased
  risk for sneaker waves are expected. These are waves with higher
  run- ups than expected, and they are dangerous to unsuspecting
  beach goers.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...For the High Surf Advisory, from 4 PM Wednesday to 10 
  AM PST Thursday. For the Beach Hazards Statement, until 10 PM 
  PST this evening.

* IMPACTS...Sneaker waves can threaten your life. Even during calm
  conditions sneaker waves can sweep up the beach without warning
  and knock unsuspecting people over and pull them out to sea.
  Shock and hypothermia can occur quickly in the cold Pacific
  waters. Logs and other debris can be lifted and carried by these
  waves, crushing or entrapping unsuspecting victims underneath.

  For the high surf, large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* ADDITIONAL DETAILS...There is even further risk for sneaker waves 
  during incoming tide this afternoon and evening. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
436 
WHUS46 KMFR 300616
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1016 PM PST Tue Dec 29 2020

ORZ021-022-301800-
/O.EXP.KMFR.BH.S.0012.000000T0000Z-201230T0600Z/
/O.CON.KMFR.SU.Y.0009.201231T0000Z-201231T1800Z/
South Central Oregon Coast-Curry County Coast-
1016 PM PST Tue Dec 29 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO
10 AM PST THURSDAY...

* WHAT...Large breaking waves of 20 to 25 feet are expected.

* WHERE...Beaches along the South Central Oregon Coast, Curry 
  County Coast and Douglas County Coast.

* WHEN...For the High Surf Advisory, from 4 PM Wednesday to 10 AM
  PST Thursday. 

* IMPACTS...Large breaking waves will create hazardous conditions
  along and within the surf zone, and could inundate beaches and
  low lying shorelines. Beach erosion is possible, and exposed
  infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$
BTL

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 27, 2:25 PM PST, 7 minutes earlier.

Area forecast discussion, Dec 27, 2:25 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
225 PM PST Sun Dec 27 2020

.SHORT TERM...

*Does this discussion support your weather-related decisions? We
 are committed to providing decision-grade information. Feel free
 to tell us about your experience using this discussion at
 w-mfr.webmaster@noaa.gov*

We should see dry conditions through Tuesday night as an offshore
upper low dives down into central and southern California by
early Monday. Upper high pressure will then build into the Pacific
Northwest on Tuesday followed quickly by an upper low and warm
front approaching the coast Wednesday morning. There is high
confidence in the dry conditions through Tuesday evening with
more uncertainty on exactly when precipitation could begin
Wednesday morning with the warm front.

The main short term issues were morning valley fog and freezing
fog, and possibly freezing temperatures near the coast Tuesday
morning. For this forecast, freezing fog and fog was increased for
the west side valleys both Monday and Tuesday mornings. Expect
easterly winds to continue to blow above the fog tonight. These
winds will help to erode the low clouds and fog by late morning
into early afternoon Monday. There will be less wind aloft on
Monday night and Tuesday so any freezing fog or fog that forms
Tuesday morning could persist longer into Tuesday afternoon.

We will also issue a freeze watch for the Coos County and Douglas
County coastal areas for Tuesday morning. Elsewhere, parts of the
eastside could see some of the coldest temperatures so far this
season on Tuesday morning.
Sandler

.LONG TERM...Wednesday through Sunday...The long term portion of
the forecast looks active, with several moderate to strong weather
systems moving through the area. The latest model data suggests
three distinct weather systems will affect the forecast area
through the weekend. Moderately strong fronts are expected late
Wednesday into Thursday and again late Friday into Saturday. Then,
a wetter and longer-lasting Atmospheric River event is possible
over the weekend. This last event could bring the most significant
impacts, with significant winter travel impacts and the potential
for flooding. Confidence is low on specific timing and impacts,
but in viewing the past several days of model data and
interpreting ensemble output, we can gauge that high impacts are
possible next weekend. Throughout the long-term forecast, snow
levels will be around 4500 feet on average, dipping occasionally
to 3000 feet and rising occasionally to 5500 feet.

Starting on Wednesday, deep southwest flow across the forecast area
will strengthen, and south to north pressure gradients will increase
to 7 to 10 mb between both Medford and Redding as well as Arcata and
North Bend. This will bring gusty winds to the Shasta Valley, Summer
Lake and Highway 31 east of the Cascades, and high terrain areas.
Coastal areas will become windy too. Confidence is only moderate on
the magnitude of winds for this first front, mainly because there is
still large variance amongst model solutions for how deep low
pressure gets off the coast of British Columbia.

Precipitation with the front pushes inland Wednesday afternoon, and
a foot of snow in the High Cascades is certainly within reason with
this front. At least an inch of rain is expected at the coast and in
the Coast Range with a quarter to half inch over West Side valleys.
This system will quickly move through the East Side, but a tenth to
quarter inch of precipitation is still expected there.

A break in precipitation is expected late Thursday into Friday
morning before another front arrives Friday afternoon. Gusty winds
will accompany this front as well, though most likely not as strong
as the previous front. Additional rain and mountain snow is expected
with this front.

A significant Atmospheric River (AR) event is possible next weekend
with a front lying over the forecast area late Saturday and
lingering into Sunday. Taking a look at the clustering of all 100
European, American, and Canadian ensemble members, there is very
good agreement between the European and American ensemble members.
Confidence is growing in the potential for a high impact weather
event next weekend in terms of heavy precipitation and significant
mountain snowfall. One aspect of this weekend system is the
strong wind field expected with it, and this will help generate
moderate to heavy precipitation over the high terrain. Keene

&&

.AVIATION...For the 27/18Z TAFs...MVFR/IFR conditions in fog and low
clouds have cleared over most of the valleys west of the Cascades,
with the exception of the southern Illinois Valley. Generally VFR
conditions will continue through the afternoon. Tonight, IFR
conditions are likely again in valleys west of the Cascades. East of
the Cascades, a very dry air mass will likely prevent any
significant areas of low clouds/fog, so VFR conditions are expected
in most areas east of the Cascades. Keene

&&

.MARINE...Updated 200 PM PST Sunday 27 Dec 2020...Seas will remain
steep tonight into tomorrow due to choppy wind waves and a
continuing moderate west swell. The resulting small craft advisory
conditions will persist through Monday evening, as although winds
will become mostly calm by this evening, seas will not lower to
below 10 feet until late Monday. Relatively calm conditions are then
expected late Monday night into Tuesday, then the next system
arrives Tuesday night into Wednesday, with another round of gusty
south winds and steep seas.

Models are in good agreement and showing an active pattern will
continue Thursday into next weekend. Multiple weather systems will
move through during this time period with strong south winds and
hazardous seas. The past several runs have shown a couple of high to
very high swells in excess of 20 feet -- one arriving New Year's eve
and another next Saturday. Since there's still many days between now
and then, we'll continue to hone in on the details. But, mariners
should make preparations now and consider alternate plans for this
anticipated bout of active weather/angry seas. -BPN/Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
OR Zones 021 and 023.

Beach Hazards Statement from Tuesday afternoon through Tuesday
evening for OR Zones 021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 1 AM PST Tuesday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 4:19 AM PSTDense Fog AdvisoryMFRCoos, Douglas6 hr
Dec 27, 4:19 AM PSTFreezing Fog AdvisoryMFRCurry, Douglas, Jackson, Josephine, Klamath, Lake6 hr
Dec 27, 2:31 PM PSTFreeze WatchMFRCoos, Curry, Douglas18 hr

Nearby

Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.